Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 263, NWS Austin/San Antonio, TX

June 16, 2023Burnet County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 16, 2023, 7:06 PM CDT for Burnet County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2023, 7:06 PM CDT (00:06 UTC)
Expired
Jun 16, 2023, 7:45 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burnet County, TX

The radar

The Ft Hood radar (KGRK), 94 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 6:35 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3599 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS54 KEWX 170006
SVREWX
TXC053-170045-
/O.NEW.KEWX.SV.W.0263.230617T0006Z-230617T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
706 PM CDT Fri Jun 16 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Burnet County in south central Texas...

* Until 745 PM CDT.

* At 705 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Tow, or 12 miles southwest of Lampasas, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Victor, Joppa, Watson, Sunnylane and Shady Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3078 9803 3090 9845 3092 9845 3092 9842
      3093 9841 3095 9842 3095 9845 3096 9845
      3098 9844 3099 9845 3103 9844 3104 9794
TIME...MOT...LOC 0005Z 287DEG 23KT 3098 9837 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KCW
1 follow-up statement
274 
WWUS54 KEWX 170032
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
732 PM CDT Fri Jun 16 2023

TXC053-170045-
/O.CON.KEWX.SV.W.0263.000000T0000Z-230617T0045Z/
Burnet TX-
732 PM CDT Fri Jun 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN BURNET COUNTY...

At 732 PM CDT, a severe thunderstorm was located near Tow, or 14
miles southwest of Lampasas, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Burnet County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3090 9845 3092 9845 3092 9842 3093 9841
      3095 9842 3095 9845 3096 9845 3098 9844
      3099 9845 3103 9844 3103 9828 3086 9833
TIME...MOT...LOC 0032Z 291DEG 14KT 3096 9839 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:33 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 16, 6:33 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
633 PM CDT Fri Jun 16 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 233 PM CDT Fri Jun 16 2023

Heat Advisories and Excessive Heat Warnings will remain in place
through the short term period as a prolonged heat wave continues.

Forecast temperatures appear to be on track this afternoon, and
while we did have to raise dewpoints slightly based on the latest
trends, the end result is the same - it's dangerously hot outside if
the right precautions are not taken. Like past days there's a low
chance (20-30%) of an isolated storm or two developing across the
northern Hill Country late this afternoon-early evening near a
lingering weak surface boundary. With extreme instability in place
and sufficient shear, large hail and damaging wind gusts would be
possible with any storm. CAMs have also been hinting at some
activity developing along the higher terrain in Mexico (with some
updrafts currently noted on satellite imagery), pushing northeast
through the early evening. It is possible, though not likely, that
some of this activity could cross the Rio Grande before completely
diminishing, so we have added a 10% PoP with weather mentioned to
cover this.

A similar forecast is in store for Saturday, though we will have
increasing mid and upper level cloud cover overnight tonight which
makes the temperatures and consequently heat indices a little
trickier. Since these clouds will hang around throughout the day
tomorrow and could have a cooling factor, we have elected to stick
with the NBM which is overall a couple degrees cooler on average
from the previous forecast. However, since dewpoints are likely to
continue to remain elevated, forecast max heat indices are still
within the range of the current headlines that are out, so no
changes are planned as they are valid through Sunday afternoon.
Similar to this afternoon, the main chance for storms (though still
only ~20%) will be across the northern Hill Country. The 10%
potential for a shower or storm to sneak across the border is also
there again. Large hail and damaging wind gusts remain possible.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 233 PM CDT Fri Jun 16 2023

The heat continues through the remainder of the weekend across all of
south central Texas. The latest data continues to show little change
in the weather pattern, with well above normal heat the main concern.
The current Heat Advisory and Excessive Heat Warning will remain in
place through Sunday. The mid and upper level ridge does begin to
flatten a bit on Sunday and this could allow for some mid and high
level clouds to move in from the west. However, the cloud cover is
not expected to have much of an impact on our temperatures. We will
also need to monitor for the possibility of a weak cold front/outflow
boundary possibly sneaking into portions of the Hill Country late in
the day. As of now, this boundary is not anticipated to have any
impact on our weather.

Looking a model time series plots of temperature fields at 850mb and
925mb shows little change as we head into the middle of the upcoming
week. Numerical MOS guidance is also consistent in showing well above
normal temperatures across all of south central Texas through Tuesday
and perhaps into Wednesday. There is a pattern change indicated by
the models as we progress into the mid to late week period of next
week. The medium range models are fairly consistent in showing the
mid and upper level ridge amplifying to our west, with an upper low
developing over the southeastern U.S. At the surface, high pressure
from the Great Lakes region is expected to build southward into the
southern U.S. plains. With this pattern, we should see somewhat
"cooler" temperatures develop late next week. However, we still
expect above normal warmth to continue.

&&

.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Fri Jun 16 2023

VFR conditions will continue into the overnight hours, although new
guidance suggests ceilings may again make it to the I-35 corridor
early Saturday morning. Probabilistic guidance has increased chances
for MVFR ceilings around 10-12Z, possibly as low as IFR at SAT/SSF
but confidence remains low at this time. DRT remains VFR through the
period. Winds will remain generally SSW-SE through the period below
12 knots, possibly becoming stronger near 00Z Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79 102  78 104 /  10   0  10   0
Austin Bergstrom Intl Airport  77 100  75 102 /   0   0  10   0
New Braunfels Muni Airport     78 100  76 103 /   0   0   0   0
Burnet Muni Airport            77  98  76 103 /  30  20  20   0
Del Rio Intl Airport           82 104  81 108 /  10  10  10   0
Georgetown Muni Airport        77  99  76 103 /  30  10  20   0
Hondo Muni Airport             78 101  77 104 /   0   0   0   0
San Marcos Muni Airport        76 100  75 104 /   0   0  10   0
La Grange - Fayette Regional   79  98  77 100 /   0   0   0   0
San Antonio Intl Airport       79 100  78 104 /   0   0   0   0
Stinson Muni Airport           79 102  78 105 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Sunday for Bandera-Blanco-Burnet-
Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real-Uvalde-Val
Verde.

Excessive Heat Warning until 8 PM CDT Sunday for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lavaca-Lee-Maverick-Travis-Williamson-Wilson-Zavala.

&&

Short-Term...Gale
Long-Term...Platt
Aviation...27
Hazardous weather outlook, Jun 16, 10:14 AM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1014 AM CDT Fri Jun 16 2023

TXZ171>173-183>194-202>209-217>225-228-171515-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1014 AM CDT Fri Jun 16 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Unseasonably hot temperatures will continue today through at
least the middle of next week. Combined with humidity in place
across the region, residents and visitors will need to take
precautions to avoid heat-related illness.

An Excessive Heat Warning is in effect through 8 PM Sunday for
counties generally along and south/east of I-35 and US-57. A Heat
Advisory is in effect through 8 PM Sunday as well for the
remainder of south-central Texas. Heat indices up to 115 degrees
are possible across the warning area with heat indices up to 112
degrees for the advisory area.

There is a level 1 out of 5 risk for strong to severe storms over
a small portion of Williamson County late this afternoon into
early evening. The main threat will be large hail with damaging
wind gusts and locally heavy downpours also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An Excessive Heat Warning is in effect through 8 PM Sunday for
counties generally along and south/east of I-35 and US-57. A Heat
Advisory is in effect through 8 PM Sunday as well for the
remainder of south-central Texas. Heat indices up to 115 degrees
are possible across the warning area with heat indices up to 112
degrees for the advisory area.

There is a level 1 out of 5 risk for strong to severe storms over
far northern portions of south-central Texas Saturday afternoon
and evening. The main threat will be large hail with damaging
wind gusts and locally heavy downpours also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 16, 4:54 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
454 PM CDT Fri Jun 16 2023

TXZ171-188-162245-
Gillespie TX-Llano TX-
454 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of north central
Gillespie and southwestern Llano Counties through 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cherry Spring, or 19 miles northwest of Fredericksburg, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Spring, Prairie Mountain, Crabapple, Doss and Enchanted Rock
State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 9877 3044 9915 3050 9914 3050 9896
      3061 9896 3063 9875
TIME...MOT...LOC 2154Z 276DEG 11KT 3051 9904

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KCW
Special weather statement, Jun 16, 5:15 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
515 PM CDT Fri Jun 16 2023

TXZ171-162300-
Llano TX-
515 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southwestern Llano
County through 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Mountain, or 13 miles southwest of Llano, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oxford and Prairie Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 9856 3051 9887 3067 9897 3068 9896
      3082 9881
TIME...MOT...LOC 2214Z 243DEG 16KT 3063 9885

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KCW
Special weather statement, Jun 16, 5:45 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
545 PM CDT Fri Jun 16 2023

TXZ188-162330-
Gillespie TX-
545 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of eastern Gillespie
County through 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredericksburg, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fredericksburg, Stonewall, Blumenthal, Eckert, Crabapple, Willow
City, Rocky Hill, LBJ State Park and LBJ National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9859 3020 9859 3023 9902 3045 9902
TIME...MOT...LOC 2245Z 272DEG 18KT 3035 9883

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KCW
Local storm report, Jun 16, 5:58 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
558 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             3 NNE Fredericksburg    30.31N 98.86W
06/16/2023  M1.25 inch       Gillespie          TX   Public

            Picture sent of measured Half Dollar sized
            hail 3 NNE Fredericksburg.

&&

KCW
Local storm report, Jun 16, 6:27 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
627 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             4 W Fredericksburg      30.28N 98.93W
06/16/2023  E1.25 inch       Gillespie          TX   Public

            Report from mPING of Half Dollar hail (1.25 in.).

&&
Local storm report, Jun 16, 6:33 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
633 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Hail             4 W Fredericksburg      30.28N 98.94W
06/16/2023  E1.00 inch       Gillespie          TX   Trained Spotter

            Video of estimated quarter size hail 4 W
            Fredericksburg on US 290.

&&

KCW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:16 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
Jun 16, 7:23 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr52 min
Jun 16, 7:34 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano41 min
Jun 16, 7:41 PM CDTSpecial Weather StatementEWXGillespie49 min
Jun 16, 7:43 PM CDTSpecial Weather StatementEWXKerr47 min
Jun 16, 7:51 PM CDTSevere Thunderstorm WarningEWXKerr24 min
Jun 16, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBurnet, Llano40 min
Jun 16, 8:11 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr30 min
Jun 16, 8:14 PM CDTAreal Flood AdvisoryEWXBurnet3 hr
Jun 16, 8:38 PM CDTSpecial Weather StatementEWXBurnet52 min
Jun 16, 8:40 PM CDTSpecial Weather StatementEWXKerr50 min
Jun 16, 8:47 PM CDTSpecial Weather StatementEWXWilliamson43 min
Jun 16, 8:59 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson46 min
Jun 16, 9:11 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXTravis, Williamson34 min
Jun 16, 9:16 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr119 min
Jun 16, 9:21 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr19 min
Jun 16, 9:25 PM CDTSevere Thunderstorm WarningEWXBurnet13 min
Jun 16, 9:31 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson44 min
Jun 16, 10:05 PM CDTSpecial Weather StatementEWXGillespie40 min
Jun 16, 10:12 PM CDTSevere Thunderstorm WarningEWXBastrop, Travis10 min
Jun 16, 10:22 PM CDTSpecial Weather StatementEWXTravis38 min
Jun 16, 10:56 PM CDTSpecial Weather StatementEWXGillespie49 min
Jun 16, 11:35 PM CDTSpecial Weather StatementEWXGillespie40 min
Jun 16, 11:39 PM CDTAreal Flood AdvisoryEWXGillespie3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.